I haven't taken Toprol but I do know that when I started my Diltiazem I had a good 2 weeks of unpleasant side effects similar to those you mentioned. Plus a 2 week headache. Mine is a CCB, yours is a BB. Either way it takes time for the med to get going in the body and for you to feel somewhat normal again. You said you started it last weekend. Unless you're having a horrible reaction that keeps you from functioning, the doctor will probably want you to hang in there for awhile longer. But it doesn't hurt to ask.
No, don't split long acting meds. They usually come in a special capsule like mine or have a special coating so they release more slowly. You don't want to cut it open and get a strong hit all at once.
I know how you feel about meds. I can't stand them. I'm only taking the Diltiazem now (that was prescribed for me 2 years ago) because I was having too much chest pain. Yes, it works (darn it!)
I agree that it takes time to adjust to medications. In my case I take Metoprolol ER (generic form of Toprol SR), and as high as 200 mg a day (100 morning and 100 night). My BP has always be "good", so I had problems for a few weeks with my BP being too low. I do not understand how a BB could cause a BP to rise, it may be something else, worry/anxiety?
I have varied my dose level in an attempt to determine if it is causing me to have "trouble mares", it seems it doesn't, I have them at 200 mg and at 50 mg... but I was not at 50 mg very long as my HR goes too high at that low dose level.
I look with particular interest on Irene's comment about not splitting a time-release pill. To be honest I do not understand what the time-release mechanism is, but I think it is a lot more that a coating on the pill. In fact I split my Metoprolol all the time as my prescription is for 100 mg twice a day. I'm not trying to get by on 100 morning 50 (1/2 pill) at night in the hope that will reduce any effect it may have on dreaming. My doctor knows I'm doing that... But, I don't know, I think I'll talk to my pharmacist to see what they advise.
I have struggled as well with the side effects of BBs. I take Sotalol for a-fib and, like ireneo says, the drugs do work as advertised for many people. I have been in normal rhythm since July with only a couple of short episodes of afib. With the afib under control, my focus has been on managing the dosage of this powerful drug to the minimum required to control the arrhythmia thereby minimizing the (many) unpleasant side effects. Sotalol is not time released so it is taken twice daily. I have discovered that I can vary the dosage and absorption rate by taking the medication with or without food. The time between dosing and eating, both before and after, is another variable. I have reduced my effective dosage by taking the pill (40mg twice daily) with breakfast and dinner. Dosing while (or shortly before) eating seems to attenuate the absorption rate, preventing the ton of bricks effect that follows dosing on an empty stomach, and also reduces the actual amount absorbed. The process is very much trial and error and changes to the dosing regime have to be made slowly to evaluate their effect, both immediate and after stabilization. For example, a rapid reduction in dosage raises my blood pressure temporarily, a scary thing when it first happens, but it comes back down over a few days if the dosage is maintained at the lower level. The most annoying remaining side effect is with getting to sleep and staying asleep. For some reason, beta blockers really mess with sleeping patterns and cause weird dreams for some people. Jerry_NJ has this problem. I'm trying to get this under control without resorting to yet another drug.
Thank you all so much....I have been taking ToprolXL since the pacemaker end of September. I would thing that at this point my body would adjust to what ever level it will, which means these side affects are possibly here to stay. Yesterday was particularly bad.....weird but my eyes were so out of focus all day and the woozy head was bad. My chest sometimes feels like some one is pushing against me but when I check my HB its very where the pacemaker is set at, 60bpm its a on demand unit. I had numerous tests done on my heart prior to the implant and other then the electrical it is very strong and healthy. So why the feeling of weight obviously one of the side affects. These are all very hard to accept as a day to day way of living especially the vision and head fog. I love what it has done to regulate my heart beat but crap the rest they can have back! Its hard to bake cakes when you are so woozy.
I'll talk to the Doc. Which brings me to the next thought....who to trust? I go to a county. No Ins. One doc says one thing and another says different??
I learn more from you all and this site as well as have more confidence in you all then all those white coats put together when it comes to pills, side affects and research. I think they are all so busy that they forget to stop and keep up.
Well, based on your comments I would say that you are either taking too much of the Toprol and should reduce the dosage (with doctor supervision) or, barring that, you should be considering a different beta blocker drug to prevent the tachy. We are all different and react differently to the various drugs. Your side effects sound to me to be beyond what you should have to put up with. Another drug may work as well with fewer side effects. This can only be discovered by trial and error.
Thank You Bob. I agree, its way to much. The back of my eyes hurt so much. I'm calling the clinic today to get in there and have this changed. Who knew it would be so uncomfortable. Thank goodness I sleep well, no dreams like a lot of people have mentioned, no weight gain. Mostly related to the eyes and head. Do you know of what other BB that is known to work with fewer side affects?
Thank you Bob.